Lake Huron, 2002Marine Thunderstorm Winds in Lake Huron, October 4, 2002
October 4, 2002 · NWS APX · 4 events in 4 counties and zones
4 marine thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Oct 4, 10:33 AM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Oct 4, 10:33 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1133 AM EDT FRI OCT 4 2002
WARM FRONT LOOKS TO BE THROUGH N LOWER WITH SOUTH WINDS. SE WINDS
ARE STILL IN PLACE OVER E UPPER. WARMER AIR IS STREAMING NORTH INTO
THE REGION AND WILL BOOST TEMEPERTURES IN N LOWER INTO THE LOWER TO
MID 70S. WILL PROBABLY TWEAK THE FORECASTED TEMPERATURES TO READ 70
TO 75. COLD FRONT IS FIRING SHOWERS AND THUNDERSTORMS IN WISCONSIN
WHICH WILL BE IN THE AREA AROUND 17Z FOR NW LOWER. WITH TEMPERATURES
EXPECTED TO REACH THE LOWER TO MID 70S CAPES (BASED ON MODIFIED
SOUNDING) WILL BE AROUND 1400 J/KG. THE 500 AND 250 MB JET MAXES
WILL BE JUST TO THE WEST ALLOWING FOR THE RRQ OF THE JETS TO HELP
WITH THE UPWARD MOTION ALONG THE FRONT. 850 WINDS ARE ALSO AROUND 40
TO 50 KNOTS. THIS GIVES US A GOOD CHNACE TO SEE DYNAMIC BOW ECHOES
THIS AFTERNOON. THE OTHER CONCERN SEVERE WEATHERWISE IS SUPERCELLS.
THE HODOGRAPHS OF UPSTREAM UPPER OBS SITES HAVE GIVEN BULK
RICHARDSON NUMBERS OF AROUND 12 OR SO WITH STORM RELATIVE HELICITY
OF 500 M2/S2. SO THIS COULD TURN OUT TO BE AN ACTIVE DAY.
PWATS ARE ALSO HIGH WITH THIS MORNINGS SOUNDING AROUND 1.6 INCHES
AND UPSTREAM SITES AROUND 1.9 TO 2 INCHES. WITH THE STRONG 850 WINDS
AND UNIDIRECTIONAL WIND PROFILES TRAINING OF THESE STORMS COULD
PRODUCE HEAVY RAINFALL PROBLEMS LATER THE AFTERNOON. ALTHOUGH 6 HR
FLASH FLOOD GUIDANCE IS HIGH (FROM 3.5 TO 4 INCHES). SO DONT EXPECT
AT THIS TIME TO PUT OUT ANYTHING, BUT IT IS A CONCERN.
SO WILL ZONES BY 1545Z. ANYPLACE WITH SCATTERED WILL BE BUMPED UP TO
CATGORICAL POPS WITH APPROPRIATE TIMING.
.APX...NONE.
LUTZ
Hazardous weather outlook, Oct 4, 12:00 PM EST, 2 hours 30 minutes before
MIZ008-015>036-041-042-051000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
100 PM EDT FRI OCT 4 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...
THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER AND
EAST UPPER MICHIGAN DURING THE AFTERNOON AND EARLY EVENING. GREATEST
THREAT FOR SEVERE WEATHER WILL OCCUR SOUTH OF THE STRAIT OF MACKINAC
BETWEEN 2 PM AND 8 PM. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE
MAIN THREAT...ALONG WITH LOCALLY HEAVY RAINFALL. THERE IS ALSO A
RISK FOR TORNADOES WITH THESE STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED ACROSS NORTHERN LOWER AND EAST
UPPER MICHIGAN THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED. WIND GUSTS OF 30 TO 40 MPH ARE
EXPECTED BEHIND A COLD FRONT FRIDAY EVENING.
LUTZ
In the hours before
Special weather statement, Oct 4, 12:16 PM EST, 2 hours 14 minutes before
MIZ008-015>036-041-042-042315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EDT FRI OCT 4 2002
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 715 PM EDT FRIDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.Special weather statement, Oct 4, 12:16 PM EST, 2 hours 14 minutes before
MIZ008-015>036-041-042-042200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EDT FRI OCT 4 2002
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 715 PM EDT FRIDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.Local storm report, Oct 4, 12:35 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
135 PM EDT FRI OCT 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM MANISTEE MI WIND DAMAGE
10/04/02 MANISTEE NUMEROUS TREES AND POWER
LINES DOWN REPORTED BY LAW
ENFORCEMENT
BAKLocal storm report, Oct 4, 1:13 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
213 PM EDT FRI OCT 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM MANISTEE MI WIND DAMAGE
10/04/02 MANISTEE TREES AND POWER LINES DOWN
REPORTED BY TRAINED SPOTTER
BAKMarine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi
- When
- October 4, 2:30 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, Bois Blanc Island
- Measured
- 40 kt (46 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.750, -84.833
Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border
- When
- October 4, 2:30 PM EST
- Where
- Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, Bois Blanc Island
- Measured
- 40 kt (46 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.750, -84.833
Marine Thunderstorm Wind, St Ignace to False Detour Channel
- When
- October 4, 2:30 PM EST
- Where
- St Ignace to False Detour Channel marine zone, St. Ignace
- Measured
- 40 kt (46 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.867, -84.733
Marine Thunderstorm Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island
- When
- October 4, 2:30 PM EST
- Where
- Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island marine zone, Mackinac Bridge
- Measured
- 40 kt (46 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.833, -84.733
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Kentucky, October 4, 2002$180,000 · F1 · 3 events
- Damaging Winds in Wisconsin, October 4, 2002$377,000 · 64 kt wind · 6 events
- Damaging Winds in Iowa, October 4, 2002$240,000 · 69 kt wind · 11 events
- Damaging Winds in Michigan, October 4, 2002$160,000 · 60 kt wind · 11 events
- High Wind in Ohio, October 4, 2002$173,000 · 7 events
- High Wind in Pennsylvania, October 4, 2002$125,000 · 3 events
- High Wind in New York, October 4 to 5, 2002$65,000 · 51 kt wind · 4 events
- High Wind in Mississippi, October 4, 2002$55,000 · 6 events
- Damaging Wind in Indiana, October 4, 2002$25,000 · 70 kt wind · 1 event
- Tornado in Alabama, October 4, 2002$24,000 · F0 · 1 event
- High Wind in Tennessee, October 4, 2002$20,000 · 4 events
- High Wind in New York, October 4 to 5, 2002$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319941, 5319942, 5319943, 5319944.